Florida, 2019

Hail and Damaging Winds in Florida, July 19, 2019

July 19, 2019 · NWS JAX · 8 events in 4 counties and zones

A weak inverted upper level trough and diurnal sea breeze forcing produced scattered severe storms. Elevated instability aloft and shear favored large large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$400
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A weak inverted upper level trough and diurnal sea breeze forcing produced scattered severe storms. Elevated instability aloft and shear favored large large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 19, 8:49 AM EST, 3 hours 53 minutes earlier.

Area forecast discussion, Jul 19, 8:49 AM EST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
949 AM EDT Fri Jul 19 2019

.UPDATE...
A hot day with scattered afternoon and evening thunderstorms on
tap for the region. High temperatures should top out in the 90 to
95F range but with high dew points the Heat Index values will be
in the 98 to 103F range. The good thing is CU/TCU/CB coverage
should become mostly cloudy early this afternoon and into the
evening in many areas and this should inhibit ground heating a
bit.

Thunderstorms will develop along the Atlantic sea breeze front
between noon and 2 p.m. As there is a synoptic south to southwest
flow the progression of the sea breeze/thunderstorms will be
slowly west, but with the initial sea breeze trapped close to the
coast expect initiation near I-95 early this afternoon and then
moving inland as the sea breeze pushes inland. For inland areas,
like the Suwannee Valley, storms should move west into those
areas between 4 and 8 p.m. As storms will be moving slowly some
locally heavy rainfall amounts are possible.

&&

.AVIATION...
Another day of diurnal thunderstorm activity across the region.
The Atlantic sea breeze will have trouble penetrating inland
today with a synoptic south to southwest flow. Thus by 17-19 utc
should only be at about Interstate 95 when convection initiates.
After that a slow progression west through 20/02 utc can be
expected. The HRRR model is overdoing the convection over the
Ocala National Forest area south of KGNV but by 19 utc all station
should. at least, have thunder in the vicinity. Cloud bases on
the CU/TCU/CB should be between 4-6 kft this afternoon and
evening. After 20/02 utc should just see mid to high level
convective debris.

&&

.Marine...The coastal waters will remain between the Bermuda-
Azores High Pressure center to our the east southeast and a
trough to our northwest through the middle of next week.

Rip Currents: SE GA: low risk through Saturday
              NE FL: moderate risk through Saturday

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  94  73  94  73 /  60  20  30  10
SSI  89  78  91  77 /  40  10  20  10
JAX  93  76  94  75 /  50  20  30  10
SGJ  91  77  91  74 /  50  10  20  10
GNV  92  75  93  73 /  40  20  30  20
OCF  92  75  93  73 /  40  20  30  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Sandrik/Wolf/Bricker

In the hours before

Special weather statement, Jul 19, 12:20 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
120 PM EDT Fri Jul 19 2019

FLZ025-032-191745-
Inland Duval FL-Clay FL-
120 PM EDT Fri Jul 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CLAY AND
SOUTHWESTERN DUVAL COUNTIES UNTIL 145 PM EDT...

* At 120 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Oakleaf Plantation, or near
  Middleburg. This storm was nearly stationary.

* Small hail, winds in excess of 45 mph, and minor flooding due to
  heavy rainfall is possible with this storm.

* Locations impacted include...
  Cecil Field, Oakleaf Plantation, Lakeside and Jacksonville Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3007 8192 3023 8199 3026 8177 3008 8178
TIME...MOT...LOC 1720Z 175DEG 4KT 3012 8187

ENYEDI
Special weather statement, Jul 19, 12:33 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
133 PM EDT Fri Jul 19 2019

FLZ025-125-191815-
Inland Duval FL-Coastal Duval FL-
133 PM EDT Fri Jul 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DUVAL COUNTY UNTIL
215 PM EDT...

* At 133 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Unf, moving west at 5 mph.

* Small hail, winds in excess of 45 mph, and minor flooding due to
  heavy rainfall is possible with this storm.

* Locations impacted include...
  Unf and Baymeadows.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3017 8159 3027 8160 3029 8144 3018 8143
TIME...MOT...LOC 1733Z 079DEG 5KT 3023 8151

ENYEDI
Special weather statement, Jul 19, 12:41 PM EST, 1 minute before
Special Weather Statement
National Weather Service Jacksonville FL
141 PM EDT Fri Jul 19 2019

FLZ024-025-124-125-191815-
Inland Duval FL-Inland Nassau FL-Coastal Nassau FL-Coastal Duval FL-
141 PM EDT Fri Jul 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NASSAU AND
NORTHEASTERN DUVAL COUNTIES UNTIL 215 PM EDT...

* At 141 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Yulee, or 9 miles southwest of
  Fernandina Beach, moving southwest at 10 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Jacksonville International Arpt, Yulee and Oceanway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3069 8151 3052 8146 3040 8167 3057 8176
TIME...MOT...LOC 1741Z 052DEG 10KT 3055 8155

SANDRIK

The radar

The Jacksonville radar (KJAX), 32 km away, was scanning. The volume nearest the first event began at 17:39 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail, 1 heavy rain. Local standard time, as filed.

Hail, Duval

When
July 19, 12:42 PM EST
Where
Duval County, 1.38 mi WNW of Sunbeam
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.210, -81.600

Quarter size hail with 50 mph winds were observed at Jaybird Circle West.

Heavy Rain, Duval

When
July 19, 1:10 PM EST
Where
Duval County, 1.5 mi SSE of Beeghly Hgts
Reported by
NWS Employee
Coordinates
30.460, -81.660

About 6 inches of standing water was observed near the intersection of I-295 east bound and I-95.

Hail, Duval

When
July 19, 1:15 PM EST
Where
Duval County, 2.48 mi ESE of Cary
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
30.460, -81.740

Nickel size hail was observed. The time of event was based on radar.

Thunderstorm Wind, Alachua

When
July 19, 1:40 PM EST
Where
Alachua County, 0.78 mi S of Phifer
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.689, -82.368

A large tree was blown down along NW 30th Terrace. The time of damage was based on radar.

Thunderstorm Wind, Alachua

When
July 19, 1:50 PM EST
Where
Alachua County, 1.75 mi SSW of Phifer
Measured
45 kt (52 mph) estimated gust
Property damage
$200
Reported by
911 Call Center
Coordinates
29.676, -82.380

A tree was down at 2445 NW 38th Street. The time was based on radar. The cost of damage was estimated.

Thunderstorm Wind, Nassau

When
July 19, 2:05 PM EST
Where
Nassau County, Hilliard Airpark
Measured
45 kt (52 mph) estimated gust
Property damage
$200
Reported by
911 Call Center
Coordinates
30.680, -81.900

An oak tree fell across the road at 37002 Ingham Drive. The time of damage was based on radar. The cost of damage was estimated.

Thunderstorm Wind, Nassau

When
July 19, 2:10 PM EST
Where
Nassau County, 1.38 mi N of Hilliard
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.700, -81.920

A tree was blown down at the 1600 block of US 23. The time of damage was based on radar.

Hail, Flagler

When
July 19, 3:45 PM EST
Where
Flagler County, 4.21 mi E of Daytona North
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
29.450, -81.330

Penny to nickel size hail was reported along County Road 75.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836825, 836828, 836826, 836841, 836840, 836860, 836864, 836827.